Steroids for Graves' eye disease may boost risk of statin hepatotoxicity

Reuters Health Information: Steroids for Graves' eye disease may boost risk of statin hepatotoxicity

Steroids for Graves' eye disease may boost risk of statin hepatotoxicity

Last Updated: 2015-03-18

By Larry Hand

NEW YORK (Reuters Health) - Giving statins along with IV methylprednisolone for Graves' orbitopathy can increase the risk of liver dysfunction, Italian researchers say.

"Therapy with statins represents a newly recognized risk factor for liver damage in patients undergoing treatment with high-dose intravenous methylprednisolone for active moderate to severe Graves' orbitopathy, independently of the dose administered," Dr. Mario Salvi, of the Graves' Orbitopathy Center at the University of Milan, told Reuters Health by email.

"Until now, cumulative doses of steroids not exceeding 8 grams were considered rather safe. Untoward drug interaction may occur even at lower doses, as shown in these patients' series," he said.

Dr. Salvi and colleagues described two individuals, a 64-year-old man and a 68-year-old woman, who developed "significant liver toxicity" (i.e., at least a five-fold increase in serum AST/ALT concentrations) after receiving IV methylprednisolone while also taking statins. Methylprednisolone was given as 750 mg IV weekly for 16 weeks and 375 mg for another two weeks, for a cumulative dose of 12.75 g.

As reported online March 9 in the Journal of Clinical Endocrinology & Metabolism, the male patient's liver enzymes began to rise after before the fourth infusion. When he stopped taking simvastatin, his liver function normalized and remained normal after steroid treatment resumed.

The female patient underwent a steroid taper when her glucose and liver enzymes began to rise. Three weeks later, when her enzymes were still rising, rosuvastatin and IV aspirin were withdrawn, after which her liver function normalized. One week after stopping rosuvastatin and aspirin, however, a liver biopsy still showed bridging necrosis, diffuse centrilobular necrosis, and other "signs of acute hepatitis of probable toxic etiology."

With no evidence that a single drug was responsible for the liver damage, "one has to assume that the concomitant use of other drugs may cause damage through transporter-mediated drug-drug interactions," the researchers wrote. "It is important to collect an accurate pharmacological history of all patient candidates to treatment, in order to identify subjects at risk for hepatoxicity."

"Patients on statins should be informed that these drugs may cause liver dysfunction, if associated to high dose steroids treatment, and should be asked to discontinue therapy until the course of steroids is completed," Dr. Salvi said. "A liver biopsy may need to be performed in all cases of liver dysfunction during steroid treatment, in order to confirm these findings and to uncover other potential mechanisms of liver damage."

He concluded, "Strict monitoring of liver function is mandatory during intravenous methylprednisolone therapy. Since such treatment is widely applied also in many nonspecialized centers, clinicians should be aware that the biochemical assessment of liver enzymes is the safest way to follow-up these patients."

SOURCE: http://bit.ly/1Gpngem

J Clin Endocrinol Metab 2015.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.